Disulfiram Ethanol Reaction with Ischemic Stroke
M Suresh Babu 1, C.S.Chandrashekhar Shetty 1, M.R. Aiyappa 1, Sasidharan Sameer 1
More Detail
1 J.S.S.Medical College,J.S.S.University,Mysore, Karnataka, India

Abstract

Disulfiram (tetraethylthiuram disulfide) has been used since decades in the treatment of alcohol addiction. It causes aversive behaviour towards alcohol due to Disulfiram Ethanol Reaction (DER). The classical DER includes flushing, sweating, tremors, nausea, vomiting, tachycardia, hypotension and restlessness. Complete recovery is the usual outcome in clinical settings. Life threatening reactions are rare but sometimes occur. Rare complications include shock, myocardial ischemia, hypertension, bronchospasm and methemoglobinemia. We present here a very rare case of ischemic stroke in a hemodynamically stable patient, which developed secondary to disulfiram–ethanol reaction. To the best of our knowledge, this is the first such reported case in literature.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

https://doi.org/10.15197/sabad.1.11.68

Eur J Gen Med, 2014 - Volume 11 Issue 3, pp. 190-192

Publication date: 15 Jul 2014

Article Views: 293

Article Downloads: 149

Open Access References How to cite this article